BACKGROUND: Philadelphia-negative myeloproliferative disorders (Ph-MPD) are common causes of unusual splanchnic or cerebral vein thrombosis, which is treated with unfractionated heparin (UFH) or low-molecular-weight heparin (LMWH). Heparin-induced thrombocytopenia (HIT) is a dangerous potential complication of this therapy, but it has rarely been reported in Ph-MPD. PATIENTS AND METHODS: We retrospectively reviewed clinical records of 29 patients with Ph-MPD who have been treated with UFH or LMWH for unusual splanchnic or cerebral vein thrombosis (3 cerebral sinus, 6 portal and 20 hepatic vein). The goal of the study was to determine the occurrence of new thrombotic events during heparin therapy secondary to HIT (HITT). RESULTS: During heparin therapy, 5 out of the 29 patients (17%) developed a new thrombotic episode (pulmonary embolism) with a high clinical probability of HIT based on the 4 T's score even though not all the patients developed 'true' thrombocytopenia. A diagnosis of HIT was established in 2 patients (6.8%) through the presence of heparin-related antibodies.CONCLUSIONS: Ph-MPD patients on heparin warrant careful monitoring and HIT has to be suspected whenever platelet counts drop or a new thrombosis is detectable.

Heparin-Induced Thrombocytopenia in Patients with Philadelphia-Negative Myeloproliferative Disorders and Unusual Splanchnic or Cerebral Vein Thrombosis

RANDI, MARIA LUIGIA;TEZZA, FABIANA;DUNER, ELENA;SCARPARO, PAMELA;FABRIS, FABRIZIO
2010

Abstract

BACKGROUND: Philadelphia-negative myeloproliferative disorders (Ph-MPD) are common causes of unusual splanchnic or cerebral vein thrombosis, which is treated with unfractionated heparin (UFH) or low-molecular-weight heparin (LMWH). Heparin-induced thrombocytopenia (HIT) is a dangerous potential complication of this therapy, but it has rarely been reported in Ph-MPD. PATIENTS AND METHODS: We retrospectively reviewed clinical records of 29 patients with Ph-MPD who have been treated with UFH or LMWH for unusual splanchnic or cerebral vein thrombosis (3 cerebral sinus, 6 portal and 20 hepatic vein). The goal of the study was to determine the occurrence of new thrombotic events during heparin therapy secondary to HIT (HITT). RESULTS: During heparin therapy, 5 out of the 29 patients (17%) developed a new thrombotic episode (pulmonary embolism) with a high clinical probability of HIT based on the 4 T's score even though not all the patients developed 'true' thrombocytopenia. A diagnosis of HIT was established in 2 patients (6.8%) through the presence of heparin-related antibodies.CONCLUSIONS: Ph-MPD patients on heparin warrant careful monitoring and HIT has to be suspected whenever platelet counts drop or a new thrombosis is detectable.
File in questo prodotto:
Non ci sono file associati a questo prodotto.
Pubblicazioni consigliate

Caricamento pubblicazioni consigliate

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11577/2433145
Citazioni
  • ???jsp.display-item.citation.pmc??? 7
  • Scopus 28
  • ???jsp.display-item.citation.isi??? 22
social impact